Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 35, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 15, 2017, 6:48 PM HST for Hawaii County, Hawaii. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2017, 6:48 PM HST (04:48 UTC)
- Expired
- Dec 16, 2017, 3:10 AM HST
- In force
- 8 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
839 WWHW70 PHFO 160448 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 648 PM HST Fri Dec 15 2017 HIZ028-161600- /O.NEW.PHFO.WI.Y.0035.171216T0448Z-171216T1600Z/ Big Island Summits- 648 PM HST Fri Dec 15 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Saturday. * WINDS...West 45 to 50 mph with localized gusts over 60 mph. * TIMING...Through early Saturday morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution while driving. && $$ Houston
1 follow-up statement
079 WWHW70 PHFO 161310 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 310 AM HST Sat Dec 16 2017 HIZ028-161415- /O.CAN.PHFO.WI.Y.0035.000000T0000Z-171216T1600Z/ Big Island Summits- 310 AM HST Sat Dec 16 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. The winds have weakened overnight. Therefore, the Wind Advisory is cancelled. $$ Houston
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 15, 4:14 PM HST, 2 hours 34 minutes earlier.
Area forecast discussion, Dec 15, 4:14 PM HST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 414 PM HST Fri Dec 15 2017 .SYNOPSIS... An upper level low and increasing moisture will bring increasing showers with locally heavy downpours possible and a slight chance of thunderstorms. A brief respite to the active weather expected late Sunday into Monday. Increasing rainfall is possible again beginning around Monday night as an upper level trough moves over the islands from the northwest. && .DISCUSSION... A 1035 mb surface high is near 40N137W, or about 1800 miles northeast of Honolulu. A surface ridge extends southwest from this high through a point approximately 700 miles north of Kauai. Elsewhere, a north to south oriented surface trough is about 100 miles east of Hilo this afternoon slowly tracking west towards the state. The tight pressure gradient between these features is maintaining breezy north winds across western end of the state. Winds have tapered off across the eastern portion of the state and with the light winds expected to spread westward tonight. Aloft, middle and upper-tropospheric lows are located around 240 miles north of Hilo. The surface trough described above is a reflection of these features, which are propagating slowly towards the west. The close proximity of the lows appears to have already destabilized the atmosphere over the eastern end of the state. The early morning Hilo balloon sounding shows no significant low- level inversion. Radar reflectivity data this afternoon indicate mainly numerous showers moving across Oahu and Maui County with fewer showers across Kauai and the Big Island. The upper lows are expected to reach a position just northeast of the islands on Saturday, and then slowly pull away toward the northeast on Sunday. The surface trough will drag westward over the island chain tonight and Saturday and bring a slug of moisture over the islands that will be enhanced by the upper lows. Wet weather is expected for most of the state through at least Saturday, and possibly Saturday night as well, and unstable atmosphere will allow for heavier showers and isolated thunderstorms. In addition, the upper low will bring freezing temperatures as low as Haleakala summit. A Winter Weather Advisory is in effect for Haleakala above 9000 feet for mainly for the freezing rain potential. See the Winter Weather Message (WSWHFO) product on our website for more information. Winds will weaken tonight as the surface trough passes, becoming light and variable through the weekend, allowing for daytime sea breezes and nighttime land breezes to set up beginning Saturday. The sea breezes may provide additional support for deep convection over the islands tomorrow. The upper lows will lift away to the north Sunday, and may provide a brief respite from the active weather on late Sunday into Monday. However, an upper- level trough is forecast to dig down toward the islands from the northwest, with deep tropical moisture pushes up from the southeast Monday night into Tuesday. This may provide widespread showers overspreading the islands. In addition, a couple of cold fronts may sweep across the islands from the northwest later in the week. && .AVIATION... A surface trough east of the Big Island will continue to move west tonight. The locally breezy north-northeast winds will be replaced with light winds from east to west tonight. AIRMET TANGO for low level turbulence will likely be cancelled across the state by the next routine issuance at 0400Z. A mid to upper level low with its center a couple hundred miles northeast of the central islands will gradually shift west tonight. The upper low may create areas of light to moderate upper level turbulence tonight and an AIRMET TANGO for upper turbulence may be needed. This low will help to destabilize the atmosphere and enhanced passing showers. The main moisture axis looks to be spreading southwest over the central islands. Showers could be locally heavy at times, carrying MVFR to isol IFR conditions, especially for windward areas on the central islands. The forecast also carries a slight chance of thunderstorms from Kauai through the northern portion of Big Island tonight. AIRMET SIERRA for mountain obscuration is posted from Kauai through Maui. && .MARINE... A surface trough northeast through southeast of the Big Island will be moving westward across the coastal waters through the weekend. The trough has lowered the winds over the eastern waters. The weakening trend should proceed into the western waters as the trough continues moving westward through tonight. Winds should remain light through early next week Observations from the nearshore PacIOOS buoys have been showing a declining northwest swell through the day. The nearshore buoys are also showing a short period northeast wave component produced by strong northeasterly winds west of the trough. The northeasterly swell has been large enough to warrant a High Surf Advisory for east facing shores. As the winds decrease, the northeasterly swell will decrease and drop below advisory level, possibly by early Saturday morning. As the winds and seas gradually subside, conditions are expected to drop below Small Craft Advisory criteria. The leeward waters of the Big Island, Maui County, and Oahu have dropped below criteria today, as well as Maalaea Bay. The remaining waters may drop out after tonight. Heavy showers and isolated thunderstorms will be possible across parts of the coastal and offshore waters through at least Saturday due to a nearby upper level trough. See the Collaborative Nearshore Swell and Wind Forecast for details on expected swell and resulting surf. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Saturday for east facing shores of Kauai, Oahu, Molokai, Maui and Big Island. Winter Weather Advisory until noon HST Saturday for Haleakala Summit. Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Foster AVIATION...Eaton MARINE...Kodama
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 10:22 AM HST | High Wind Warning | HFO | Hawaii | 37 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.